Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 4, 2018Crowley County, El Paso County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 4, 2018, 6:07 PM MDT for Crowley County, El Paso County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 6:07 PM MDT (00:07 UTC)
Expired
Aug 4, 2018, 6:30 PM MDT
In force
23 min
Issued by
NWS Pueblo, CO

Counties Crowley County, CO, El Paso County, CO

The radar

The Pueblo radar (KPUX), 20 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
3300 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS85 KPUB 050007
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
607 PM MDT SAT AUG 4 2018
 
COZ084>086-089-050030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
607 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 630 PM
MDT...

At 604 PM MDT, Doppler radar was tracking strong outflow winds from 
previous thunderstorms along a line extending from near Schriever 
AFB to 6 miles northwest of Pueblo Depot. Movement was east at 30 
mph.

Westerly winds 20 to 40 mph will be possible with the passage of 
this outflow boundary, strongest across southeastern El 
Paso and northeastern Pueblo Counties. 

Locations impacted include...
Hanover, Truckton, Yoder, Ellicott, Schriever AFB, Peterson AFB, 
Rush and Pueblo Depot.

LAT...LON 3885 10405 3852 10405 3852 10387 3828 10374
      3833 10443 3883 10471 3891 10409
TIME...MOT...LOC 0004Z 272DEG 25KT 3877 10458 3838 10440 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:11 PM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 4, 3:11 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
311 PM MDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 309 PM MDT Sat Aug 4 2018

Currently... Satellite, radar, and lighting data confirm showers and
thunderstorms developing across the high terrain of Colorado as weak
energy advances aloft. In contrast to previous days, TPW is below
average: around or below 0.6". Surface dew points are also quite dry
with values in the 30s in El Paso County and less than 40 elsewhere,
the exception being the far eastern plains where values are a little
higher. Temperatures have risen to above average levels today, with
mid to upper 90s seen across the plains, around 90 in the Colorado
Springs area, and mid 80s in the high valleys.

Tonight...Showers and thunderstorm chances will persist over the
mountains much of the evening, with more limited coverage over the
adjacent plains, decreasing even more further east. Severe weather
is not expected considering weak instability with low surface dew
points and weak deep layer shear. However, high surface
temperatures, low dew points, and deep vertical mixing have yielded
large inverted V soundings, conducive to gusty surface winds. Winds
up to around 50 mph will be possible with thunderstorms. The flash
flood threat is minimal considering a lack of atmospheric moisture
and relatively quick storm motion. Lows this evening will be in the
mid 60s across the plains, around 60 in Colorado Springs, and mid to
upper 40s in the San Luis Valley. Considering calm to light surface
winds and recent rainfall, there is the potential that low clouds
and fog develop in the San Luis Valley this evening.

Tomorrow...Within the mid-level westerly flow, a relatively potent
shortwave trough is forecast to advance east across the northern
Rockies, with energy extending south through Colorado as it passes.
Ahead of this system, atmospheric moisture will rebound with TPW
exceeding 1" again as return flow increases. Surface dew points will
also be improved to mid 40s over the I-25 corridor to near 60 over
the far eastern plains. MLCAPE should be in the 500 to 1000 j/kg
range over the eastern mountains and adjacent plains, and up to 2000
j/kg over the far eastern plains. Forecast soundings indicate skinny
CAPE with low level inverted V's. Deep layer shear, particularly
north of HWY 50, will also support some stronger to severe storms as
the mid-level jet sags south. Thunderstorms will initiate off the
high terrain by early afternoon and quickly spread east across much
of the plains during the afternoon and early evening. Storms over
the plains will be supported by the mid-level shortwave as well as
low level convergence near the lee trough. Given the environmental
conditions mentioned, storms could be strong, with the greatest
potential for low-end severe storms north of HWY 50. Damaging wind
gusts will be the primary severe threat, with hail up to 1" also
possible, especially further north and east. Storms could also
produce heavy rainfall, but are forecast to be moving fairly quick
which should limit the flash flood threat. However, burn scars
remain at risk. Sunday will be the final hot day of this stretch,
with highs again near 100 across the plains, 90 in Colorado Springs,
and mid 80s in the high valleys.

.LONG TERM...(Sunday night through Saturday)
Issued at 309 PM MDT Sat Aug 4 2018

An upper level disturbance will be exiting the state to the east Sun
evening, and most precip will end by late night.  A front will be
moving thru southeast CO during the late night hours and it is
expected to bring low clouds to the plains by Mon morning.  Low
level easterly upslope flow over the plains, increasing precipitable
water values, and a weak disturbance moving over the area Mon
afternoon, should lead to a good chance for widespread precip over
the southeast mtns and plains in the afternoon and evening hours.
Good shear and a good amount of CAPE could lead to a few severe
storms Mon afternoon/evening. Western portions of the forecast area
will have low chances for precip on Mon. Temps on Mon will be
cooler, especially over the southeast plains.  MOS guidance temps for
Mon are not in good agreement for locations acrs the southeast
plains, for now will lean closer to the warmer MAV and EC guidance.

The disturbance will exit the state late Mon night, and precip
chances will generally end from west to east.  On Tue an upper ridge
will be centered over AZ, and upslope flow will continue over
eastern CO, with west to northwest flow aloft.  Although
precipitable water values will be a little lower on Tue, there will
still be plenty of moisture around.  The upslope flow along the
eastern mtns will help initiate convection over the mtns in the late
morning or early afternoon, with just some isolated precip over the
western CO mtns.  In the evening, the precip is expected to spread
eastward acrs the southeast plains, with the potential for
widespread precip into the late night hours.  The flash flood risk
over the burn scars will be elevated on Mon and Tue, and could be a
problem in some other locations acrs the southeast plains if heavy
rain remains over an area long enough or repeatedly moves over the
same area.

A disturbance is expected to move thru the nw flow over the area on
Wed and precipitable water values are forecast to be near an inch
over the I-25 corridor, and higher over the far eastern plains.  The
disturbance will help kick off another round of potentially
widespread precip over the plains.  Western areas will continue to
be mainly dry, with just some isolated areas of precip.

The upper ridge is forecast to be centered over the Great Basin for
the end of the week and probably into Sat, and the weather looks
drier, although there will probably be some showers/tstms over the
mtns and high valleys.&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 309 PM MDT Sat Aug 4 2018

VFR conditions are expected at KCOS and KPUB over the next 24 hours,
while KALS may see low clouds and fog develop early Sunday morning,
which would reduce CIGs and VIS. Thunderstorm coverage will remain
isolated this evening over the mountains and adjacent plains. KALS
may see storms impact the terminal early this evening, while KCOS
will continue to see vicinity storms early this evening. KPUB should
remain dry. Better precip chances will develop over KPUB and KCOS on
Sunday as thunderstorms develop over the mountains by early
afternoon and move east across the I-25 corridor and onto the
eastern Colorado plains. Winds will become light late this evening
at all three TAF sites, likely out of the north at KCOS and KPUB.
Thunderstorms moving over a terminal could cause brief gusty and
erratic winds and lower CIGs/VIS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LINE
LONG TERM...28
AVIATION...LINE
Hazardous weather outlook, Aug 4, 11:49 AM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Sat Aug 4 2018

COZ058>089-093>099-051800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Sat Aug 4 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms today will remain confined to areas in and
near the mountains. The primary storm threats are expected to be
lightning and wind gusts up to 50 mph. The threat for any heavy
rain or hail should be pretty low today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to scattered afternoon and evening thunderstorms are
expected each day. The primary concerns will be lightning, wind
gusts to 50 mph and locally heavy rain, though a few storms during
the period could be marginally severe, producing 60 mph winds and
quarter size hail. Area burn scars will continue to be at risk
for flash flooding during the period.

The best chance of thunderstorms will occur on Monday and Tuesday
as east surface winds force low level moisture up against the
eastern slopes of the eastern mountains. Storm activity both days
is expected to be more widespread, with a heightened potential for
flash flooding across area burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

12/12

In the hours before

Special weather statement, Aug 4, 3:14 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
314 PM MDT SAT AUG 4 2018

COZ067-068-070-071-042130-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
314 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 330
PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monte Vista, or 15 miles west of Alamosa, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monte Vista and locations south of Monte Vista.

LAT...LON 3747 10628 3762 10614 3749 10587 3729 10609
TIME...MOT...LOC 2113Z 310DEG 13KT 3751 10615

28
Special weather statement, Aug 4, 3:37 PM MDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Pueblo CO
337 PM MDT SAT AUG 4 2018

COZ062-063-072-076-077-042200-
Western/Central Fremont County Below 8500 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
337 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND
NORTHWESTERN FREMONT COUNTIES UNTIL 400 PM MDT...

At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
Salida, or 53 miles east of Gunnison, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mainly rural areas of northwest Fremont county and Waugh Mountain.

LAT...LON 3849 10603 3867 10600 3867 10561 3840 10566
TIME...MOT...LOC 2136Z 278DEG 23KT 3857 10593

28
Special weather statement, Aug 4, 4:13 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT SAT AUG 4 2018

COZ076-077-079-083-042245-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
413 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 445
PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 41 miles southwest of Colorado Springs, moving east
at 25 mph.

Wind gusts up to 50 mph and small hail up to 1/2 inch in diameter
will be possible with this storm.

Locations impacted include...
Royal Gorge and Canon City.

LAT...LON 3843 10555 3856 10549 3850 10516 3830 10524
TIME...MOT...LOC 2212Z 288DEG 21KT 3847 10544

mw
Special weather statement, Aug 4, 4:36 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
436 PM MDT SAT AUG 4 2018

COZ077-079-083-086-042300-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
436 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 500 PM
MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Royal Gorge, or 37 miles west of Pueblo, moving east at 30 mph.

Heavy rain, wind gusts up to 50 mph and small hail up to the
size of dimes will be possible with this storm.

Locations impacted include...
Florence, Royal Gorge, Canon City, and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3835 10541 3850 10534 3840 10486 3816 10496
TIME...MOT...LOC 2234Z 292DEG 27KT 3839 10529

mw
Special weather statement, Aug 4, 5:16 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT SAT AUG 4 2018

COZ083-086-050000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
516 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 600 PM
MDT...

At 514 PM MDT, Doppler radar was tracking a cluster of thunder
showers across eastern Fremont county and western Pueblo county. The
storms were moving east at 30 mph. These storms will be capable of
producing winds of 40 to 50 mph.

Locations impacted include...
Pueblo, Pueblo Reservoir, Salt Creek, Blende, Penrose, Pueblo West
and Pinon.

LAT...LON 3827 10509 3851 10504 3851 10434 3826 10449
      3809 10485
TIME...MOT...LOC 2314Z 264DEG 25KT 3836 10487

Hodanish
Special weather statement, Aug 4, 6:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
607 PM MDT SAT AUG 4 2018

COZ084>086-089-050030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
607 PM MDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...
NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 630 PM
MDT...

At 604 PM MDT, Doppler radar was tracking strong outflow winds from
previous thunderstorms along a line extending from near Schriever
AFB to 6 miles northwest of Pueblo Depot. Movement was east at 30
mph.

Westerly winds 20 to 40 mph will be possible with the passage of
this outflow boundary, strongest across southeastern El
Paso and northeastern Pueblo Counties.

Locations impacted include...
Hanover, Truckton, Yoder, Ellicott, Schriever AFB, Peterson AFB,
Rush and Pueblo Depot.

LAT...LON 3885 10405 3852 10405 3852 10387 3828 10374
      3833 10443 3883 10471 3891 10409
TIME...MOT...LOC 0004Z 272DEG 25KT 3877 10458 3838 10440

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:41 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 5, 12:25 PM MDTSpecial Weather StatementPUBCostilla20 min
Aug 5, 12:46 PM MDTSpecial Weather StatementPUBHuerfano14 min
Aug 5, 12:47 PM MDTSpecial Weather StatementPUBCostilla13 min
Aug 5, 12:49 PM MDTSpecial Weather StatementPUBSaguache26 min
Aug 5, 1:08 PM MDTSpecial Weather StatementPUBHuerfano22 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPUBSaguache21 min
Aug 5, 1:25 PM MDTSpecial Weather StatementPUBLas Animas20 min
Aug 5, 1:44 PM MDTSpecial Weather StatementPUBLas Animas16 min
Aug 5, 1:56 PM MDTSevere Thunderstorm WarningPUBLas Animas49 min
Aug 5, 2:06 PM MDTSpecial Weather StatementPUBLas Animas24 min
Aug 5, 2:08 PM MDTSevere Thunderstorm WarningPUBLas Animas37 min
Aug 5, 2:29 PM MDTSpecial Weather StatementPUBCostilla16 min
Aug 5, 2:51 PM MDTSpecial Weather StatementPUBHuerfano24 min
Aug 5, 3:01 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 5, 3:16 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 5, 3:41 PM MDTSpecial Weather StatementPUBSaguache19 min
Aug 5, 4:01 PM MDTSpecial Weather StatementPUBCuster14 min
Aug 5, 4:20 PM MDTSpecial Weather StatementPUBCuster25 min
Aug 5, 4:42 PM MDTSpecial Weather StatementPUBCuster48 min
Aug 5, 4:53 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo, Saguache37 min
Aug 5, 5:11 PM MDTSpecial Weather StatementPUBLas Animas49 min
Aug 5, 5:24 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo36 min
Aug 5, 5:53 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas37 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.